Cancer Treatment--Constipation and Chemotherapy
The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help to minimize them and provide the best possible experience for the person receiving chemotherapy.
Constipation and chemotherapy
As each person's individual medical profile and diagnosis is different, so is his or her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team possible side effects of treatment before the treatment begins.
Chemotherapy can cause constipation or hard, infrequent stools that have stayed in the bowel too long. Constipation can also occur if you are less active or if your diet lacks adequate fluid or fiber. Call your physician if you have not had a bowel movement in the pattern that is normal for you. Your physician may suggest taking a laxative or stool softener, but do not take these measures without first consulting your physician, especially if your white blood cell count or platelets are low.
What will help constipation?
The National Cancer Institute (NCI) recommends the following strategies for reducing the symptoms of constipation:
Be sure to drink plenty of fluids to help keep stool soft. If you do not have mouth sores, try warm and hot fluids, including water, to help provide relief from constipation symptoms.
Consult your physician regarding your diet. He or she may advise you to increase your fiber intake. However, this should only be done under the direction of your physician, as there are some types of cancer and certain side effects of treatment for which a high-fiber diet is not recommended. High-fiber foods include the following:
Be sure to exercise every day. You may want to try a more structured exercise program, or simply go for a walk. Consult your physician regarding the amount and type of exercise that is right for you.